Alert archive / Ohio / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 328, NWS Wilmington, OH

August 9, 2011Auglaize County, Mercer County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Aug 9, 2011, 6:52 PM EDT for Auglaize County, Mercer County, Ohio. It was in force for 38 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2011, 6:52 PM EDT (22:52 UTC)
Expired
Aug 9, 2011, 7:30 PM EDT
In force
38 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon

Counties Auglaize County, OH, Mercer County, OH

The radar

The Northern Indiana radar (KIWX), 140 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 7:18 PM EDTHAIL 1.252 Nw Kossuth, OHFROM QUARTERS TO HALF DOLLARS ON THE AUGLAIZE/VAN WERT COUNTY LINE.
Aug 9, 7:25 PM EDTHAIL 0.5Buckland, OH
Aug 9, 7:25 PM EDTHAIL 1Cridersville, OH
Aug 9, 7:27 PM EDTHAIL 0.75Buckland, OH
Aug 9, 7:30 PM EDTHAIL 1Cridersville, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 3:28 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.9 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2011-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2011-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
628 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

327 
WUUS51 KILN 092252
SVRILN
OHC011-107-092330-
/O.NEW.KILN.SV.W.0328.110809T2252Z-110809T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
652 PM EDT TUE AUG 9 2011

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  AUGLAIZE COUNTY IN WEST CENTRAL OHIO...
  NORTHERN MERCER COUNTY IN WEST CENTRAL OHIO...

* UNTIL 730 PM EDT.

* AT 650 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
  PRODUCING QUARTER SIZE HAIL AND WINDS TO 60 MPH. THIS STORM WAS   
LOCATED 5 MILES NORTH OF MENDON...MOVING SOUTHEAST AT 35 MPH. 
ANOTHER INTENSIFYING STORM IS LOCATED 20 MILES WEST OF 
ROCKFORD...AND WILL MOVE INTO NORTHERN MERCER COUNTY.

* LOCATIONS IMPACTED INCLUDE...
  CELINA...
  ST. MARYS...
  NEW KNOXVILLE...
  CRIDERSVILLE...
  WAYNESFIELD...
  WAPAKONETA...

IN ADDITION...MENDON...NEPTUNE...MONTEZUMA...STATE ROUTE 116 AT STATE
ROUTE 197...KOSSUTH...BULKHEAD...BUCKLAND AND MOULTON ARE NEAR THE 
PATHS OF THESE THUNDERSTORMS.

THIS INCLUDES THE FOLLOWING INTERSTATE...
I-75 BETWEEN MILE MARKERS 106 AND 117...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
TUESDAY EVENING FOR EAST CENTRAL INDIANA AND WEST CENTRAL OHIO.

&&

LAT...LON 4069 8445 4069 8423 4066 8422 4066 8410
      4065 8410 4065 8392 4048 8408 4048 8446
      4051 8481 4073 8479 4073 8446
TIME...MOT...LOC 2251Z 299DEG 29KT 4074 8455

$$

HATZOS
2 follow-up statements
562 
WWUS51 KILN 092308
SVSILN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
708 PM EDT TUE AUG 9 2011

OHC011-107-092330-
/O.CON.KILN.SV.W.0328.000000T0000Z-110809T2330Z/
AUGLAIZE OH-MERCER OH-
708 PM EDT TUE AUG 9 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR NORTHERN MERCER AND AUGLAIZE COUNTIES...

AT 702 PM EDT...RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND WINDS TO 60 MPH. THIS 
STORM WAS LOCATED NEAR MENDON...MOVING SOUTHEAST AT 30 MPH. ANOTHER 
INTENSIFYING STORM WAS LOCATED 10 MILES WEST OF ROCKFORD...MOVING 
EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
ST. MARYS...WAYNESFIELD...WAPAKONETA...NEW KNOXVILLE AND
CRIDERSVILLE.

IN ADDITION...NEPTUNE...MONTEZUMA...STATE ROUTE 116 AT STATE ROUTE
197...KOSSUTH...BULKHEAD...FRYBURG...ST. JOHNS AND MOULTON ARE NEAR
THE PATHS OF THESE STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 4069 8445 4069 8423 4066 8422 4066 8410
      4065 8410 4065 8392 4048 8408 4048 8446
      4051 8481 4073 8479 4073 8446
TIME...MOT...LOC 2307Z 302DEG 23KT 4069 8446

$$

HATZOS
422 
WWUS51 KILN 092328
SVSILN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
728 PM EDT TUE AUG 9 2011

OHC011-107-092336-
/O.EXP.KILN.SV.W.0328.000000T0000Z-110809T2330Z/
AUGLAIZE OH-MERCER OH-
728 PM EDT TUE AUG 9 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MERCER AND AUGLAIZE
COUNTIES WILL EXPIRE AT 730 PM EDT...

THE THUNDERSTORM IN MERCER COUNTY HAS WEAKENED. THIS STORM REMAINS 
CAPABLE OF PRODUCING BRIEF GUSTY WINDS IN NORTHERN MERCER COUNTY.

ANOTHER SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR AUGLAIZE 
COUNTY...AND IS IN EFFECT THROUGH 8 PM.

PLEASE REPORT PREVIOUS WIND DAMAGE OR HAIL TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE...877-633-6772.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM.

LAT...LON 4069 8445 4069 8423 4066 8422 4066 8410
      4065 8410 4065 8392 4048 8408 4048 8446
      4051 8481 4073 8479 4073 8446
TIME...MOT...LOC 2326Z 302DEG 23KT 4063 8432

$$

HATZOS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 6:12 PM EDT, 40 minutes earlier.

Area forecast discussion, Aug 9, 6:12 PM EDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
612 PM EDT TUE AUG 9 2011

.SYNOPSIS...
A COLD FRONT OVER THE WESTERN GREAT LAKES WILL MOVE EAST ACROSS
THE LOCAL AREA LATE TONIGHT AND EARLY WEDNESDAY. HIGH PRESSURE
WILL BUILD OVER THE REGION LATE WEDNESDAY THROUGH THE END OF THE
WEEK. ANOTHER FRONTAL SYSTEM WILL AFFECT THE AREA OVER THE
WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
A COLD FRONT OVER THE WESTERN GREAT LAKES WILL CONTINUE TO MOVE
TOWARD THE AREA THIS EVENING. A LINE OF STORMS HAS DEVELOPED AHEAD
OF THIS FRONT AND IS CURRENTLY OVER NORTHERN AND CENTRAL INDIANA.
EXPECT THIS LINE TO CONTINUE TO EXPAND SOUTHWARD THE NEXT COUPLE
OF HOURS AS TEMPS ALOFT HAVE BECOME COOL GIVING DECENT LAPSE
RATES. WATER VAPOR IMAGERY ALSO SHOWS A DISTURBANCE MOVING TOWARD
THE AREA WHICH WILL ALSO AID DEVELOPMENT. AS A RESULT OF ALL OF
THIS...HAVE RAISED PRECIP CHANCES ALL AREAS THIS EVENING. BEST
CHANCES FOR STORMS WILL BE NORTH OF I-70. WILL JUST GO WITH
SCATTERED WORDING IN THE NEW FORECAST. MODELS SUGGESTING THAT THE
PRECIP WILL HAVE A HARD TIME HOLDING TOGETHER AS IT MOVES INTO THE
EASTERN HALF OF THE AREA. NOT SURE THAT WILL BE THE CASE SO WILL
KEEP CHANCE POPS THROUGH 06Z OR SO AT LEAST. DRY WEATHER IS
EXPECTED BY DAYBREAK. HAVE USED A BLEND OF GUIDANCE TEMPS.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY NIGHT/...
HIGH PRESSURE WILL DOMINATE THE WEATHER OVER THE REGION DURING THE
PERIOD. MUCH DRIER AND COOLER AIR WILL FILTER INTO THE REGION
BEHIND THE FRONT. THERE COULD BE SOME MORNING COLD AIR
ADVECTION CLOUDS...ESPECIALLY IN THE NORTH. BY MIDDAY THERE SHOULD
BE A FAIR AMOUNT OF SUNSHINE. BOTH THURSDAY AND FRIDAY WILL BE
QUIET. HAVE USED A BLEND OF GUIDANCE BOTH PERIODS.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
MODELS COMING INTO A LITTLE BIT BETTER AGREEMENT WITH THE LONG
TERM PERIOD. A LONG WAVE TROUGH IS EXPECTED TO DEVELOP OVER THE
EASTERN CONUS DURING THE PERIOD. A POTENT LOW PRESSURE SYSTEM WILL
AFFECT THE OHIO VALLEY OVER THE WEEKEND. A SURFACE OCCLUDED FRONT
ASSOCIATED WITH THE LOW WILL CROSS THE AREA SATURDAY. PRECIP
ASSOCIATED WITH THE FRONT WILL ARRIVE SATURDAY AND LINGER INTO
SUNDAY. FOR NOW WILL STICK WITH CHANCE WORDING BUT EXPECT LATER
SHIFTS WILL NEED TO RAISE CHANCES CONSIDERABLY. ANOTHER HIGH
PRESSURE SYSTEM WILL DOMINATE THE WEATHER OVER THE OHIO VALLEY FOR
THE START OF THE NEW WORKWEEK. HAVE USED A BLEND OF GUIDANCE TEMPS
THE ENTIRE PERIOD.

&&

.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
UPDATED
CONVECTION IS BEGINNING TO FIRE ALONG AND AHEAD OF THE NORTHERN
END OF A COLD FRONT AND CORRESPONDING UPPER LEVEL DISTURBANCE THIS
AFTERNOON. AS OF TAF ISSUANCE...THE COLD FRONT BISECTS LOWER MI
AND THEN STRETCHES BACK TOWARD SOUTH BEND AND THEN ILLINOIS. AFTER
COLLABORATION AND SOME SUPPORT FROM THE NAM...DECIDED TO RELY
ON THE HRRR SOLUTION FOR TIMING ETC. BUT THE HRRR MODEL OFTEN DOES
NOT HANDLE CONVECTIVE INITIATION VERY WELL. THEREFORE CONFIDENCE
IS NOT HIGH IN TIMING OF DEVELOPMENT...AND MORE EXACT TIMING OF
ANY THUNDERSTORMS ACROSS THE AREA. PLACED CB CLOUD GROUPS INTO TAFS
WITH BEST ESTIMATE OF SHOWERS INTO THE VCTY OF EACH TERMINAL.
OTHERWISE LEFT OUT ANY MENTION OF THUNDERSTORMS AT TERMINALS UNTIL
A LINE ACTUALLY DEVELOPS AND TIMING CAN BE DETERMINED. WINDS
CONTINUE TO BE STRONGER THAN MODELS ORIGINALLY ADVERTISED...
GENERALLY FROM THE WEST AND GUSTY AT TIMES. EXPECT GRADIENT WINDS TO
DIE DOWN A BIT THIS EVENING FOR THE OVERNIGHT PERIOD...THEN INCREASE
AGAIN THROUGH THE DAY WEDNESDAY FROM THE NORTHWEST.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...KUBINA
NEAR TERM...SCHULER
SHORT TERM...KUBINA
LONG TERM...KUBINA
AVIATION...RAY
Hazardous weather outlook, Aug 9, 3:50 PM EDT, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
350 PM EDT TUE AUG 9 2011

INZ050-058-059-OHZ026-034-035-042>046-051-052-060-102000-
WAYNE-FAYETTE IN-UNION IN-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-
UNION OH-DELAWARE-MIAMI-CHAMPAIGN-PREBLE-
350 PM EDT TUE AUG 9 2011

...SEVERE THUNDERSTORM WATCH 753 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD ACTIVATE AND REPORT SIGNIFICANT WEATHER CONDITIONS.

INZ066-073>075-080-KYZ089>100-OHZ053>056-061>065-070>074-077>082-088-
102000-
FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-
KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-
CLARK-MADISON-FRANKLIN OH-LICKING-MONTGOMERY-GREENE-FAYETTE OH-
PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-
CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
350 PM EDT TUE AUG 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF
OHIO...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP OVER THE AREA THIS EVENING. A FEW OF THE STRONGER
THUNDERSTORMS COULD BECOME SEVERE. THE MAIN SEVERE WEATHER THREAT
TODAY WILL BE FROM LARGE HAIL AND GUSTY STRAIGHT LINE WINDS. THE
GREATEST CHANCE FOR SEVERE WEATHER IS EXPECTED TO BE TO THE WEST
AND NORTH OF THE INTERSTATE 71 CORRIDOR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD ACTIVATE AND REPORT SIGNIFICANT WEATHER CONDITIONS.

In the hours before

Special weather statement, Aug 9, 6:42 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
642 PM EDT TUE AUG 9 2011

OHZ026-034-035-092345-
AUGLAIZE OH-HARDIN OH-MERCER OH-
642 PM EDT TUE AUG 9 2011

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MERCER...WESTERN
HARDIN AND NORTHERN AUGLAIZE COUNTIES THROUGH 745 PM EDT...

AT 637 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR VAN
WERT...MOVING EAST-SOUTHEAST AT 40 MPH.

WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.
MOST OF THE THUNDERSTORM WILL REMAIN NORTH OF MERCER AND AUGLAIZE
COUNTIES...BUT THE FAR NORTHERN PORTIONS OF THESE COUNTIES WILL
EXPERIENCE WIND GUSTS TO 40 MPH EVEN AWAY FROM THE CORE OF THE STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...CRIDERSVILLE...
WAYNESFIELD...ALGER AND ADA.

ALSO...MENDON...KOSSUTH...BUCKLAND...UNIOPOLIS...ROUNDHEAD...
MCGUFFEY...HUNTERSVILLE AND WALTON ARE NEAR THE PATH OF THIS STRONG
THUNDERSTORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THE STORM BECOMES
STRONGER OR MOVES FURTHER SOUTH...A WARNING MAY BE NECESSARY.

LAT...LON 4054 8366 4061 8430 4068 8461 4074 8456
      4073 8446 4069 8445 4069 8423 4066 8422
      4065 8389 4082 8389 4082 8367

HATZOS

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 8:12 PM EDTSpecial Weather StatementILNHamilton33 min
Aug 8, 8:45 PM EDTSpecial Weather StatementILNClinton, Warren30 min
Aug 8, 8:48 PM EDTSpecial Weather StatementILNClermont42 min
Aug 8, 9:20 PM EDTSpecial Weather StatementILNFayette40 min
Aug 8, 9:30 PM EDTSpecial Weather StatementILNHighland30 min
Aug 8, 10:00 PM EDTSpecial Weather StatementILNRoss30 min
Aug 8, 10:58 PM EDTSpecial Weather StatementILNRoss62 min
Aug 8, 11:38 PM EDTAreal Flood AdvisoryILNChampaign, Logan, Miami, Shelby112 min
Aug 8, 11:43 PM EDTAreal Flood AdvisoryILNAuglaize, Hardin, Mercer, Shelby2 hr
Aug 9, 12:06 AM EDTAreal Flood AdvisoryILNUnion114 min
Aug 9, 12:17 AM EDTFlash Flood WarningILNAuglaize, Hardin, Logan, Shelby102 min
Aug 9, 6:42 PM EDTSpecial Weather StatementILNAllen63 min
Aug 9, 7:19 PM EDTSevere Thunderstorm WarningILNAuglaize, Hardin, Logan, Shelby41 min
Aug 9, 7:28 PM EDTSpecial Weather StatementILNMercer32 min
Aug 9, 7:45 PM EDTSpecial Weather StatementILNShelby30 min
Aug 9, 7:52 PM EDTSevere Thunderstorm WarningILNHardin, Logan, Union38 min
Aug 9, 7:58 PM EDTSpecial Weather StatementILNAuglaize, Shelby32 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.